Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2010, 7:32 PM CDT for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2010, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 22, 2010, 8:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Scott County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109
WUUS53 KDDC 230032
SVRDDC
KSC171-230115-
/O.NEW.KDDC.SV.W.0145.100723T0032Z-100723T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT THU JUL 22 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE LEADING EDGE
OF THESE DAMAGING WINDS WAS LOCATED ALONG A LINE EXTENDING FROM
MANNING TO SCOTT CITY TO 5 MILES SOUTH OF MODOC...AND MOVING EAST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...
MANNING...
GRIGSTON...
SHALLOW WATER...
MAINLY RURAL AREAS OF SOUTHERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
3856 10069
TIME...MOT...LOC 0032Z 270DEG 14KT 3851 10078 3844 10092
3841 10108
WIND...HAIL 70MPH 1.00IN
$$
WRIGHT2 follow-up statements
722
WWUS53 KDDC 230053
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU JUL 22 2010
KSC171-230115-
/O.CON.KDDC.SV.W.0145.000000T0000Z-100723T0115Z/
SCOTT KS-
753 PM CDT THU JUL 22 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN SCOTT
COUNTY UNTIL 815 PM CDT...
AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE LEADING EDGE
OF THESE DAMAGING WINDS WAS LOCATED ALONG A LINE EXTENDING FROM
GRIGSTON TO 5 MILES SOUTHEAST OF SCOTT CITY TO 6 MILES NORTHWEST OF
SHALLOW WATER...AND MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MANNING...
SHALLOW WATER...
MAINLY RURAL AREAS OF SOUTHERN SCOTT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
3856 10069
TIME...MOT...LOC 0053Z 286DEG 14KT 3849 10068 3842 10082
3839 10098
WIND...HAIL 70MPH 1.00IN
$$
WRIGHT884
WWUS53 KDDC 230112
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU JUL 22 2010
KSC171-230122-
/O.EXP.KDDC.SV.W.0145.000000T0000Z-100723T0115Z/
SCOTT KS-
812 PM CDT THU JUL 22 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT COUNTY IS BEING
REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 3827 10070 3827 10112 3845 10113 3856 10080
3856 10069
TIME...MOT...LOC 0112Z 286DEG 14KT 3847 10059 3840 10073
3837 10089
$$
WRIGHTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:25 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 22, 3:25 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT THU JUL 22 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE THUNDERSTORM CHANCES FAR WEST AND NORTH THIS EVENING, AND THEN THE POSITION OF COLD FRONT ACROSS WESTERN KANSAS ON SATURDAY WITH ASSOCIATED CLOUDS, HIGH TEMPS, AND THUNDERSTORMS. A NORTHERN BRANCH SHORTWAVE TROUGH WILL MOVE FROM THE PACIFIC NORTHWEST AND ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST TONIGHT. THIS FEATURE WILL PUSH A WEAK TROUGH AND COOL FRONT MORE EAST INTO SOUTHWEST KANSAS TONIGHT. MOISTURE CONVERGENCE AND HEATING COULD GENERATE A FEW THUNDERSTORMS WEST OF A HAYS TO GARDEN CITY TO ELKHART LINE THIS EVENING BUT A LACK OF UPPER LEVEL FORCING AND DYNAMICS SHOULD KEEP THESE STORMS SCATTERED. THEY THEN SHOULD QUICKLY DISSIPATE AFTER SUNSET OR BEFORE MIDNIGHT. CURRENT POPS AND QPF WERE UNCHANGED. A MORE SUBSTANTIAL SHORTWAVE TROUGH THEN MOVES INTO THE NORTHERN PLAINS ON SATURDAY MORNING AND INTO THE UPPER MIDWEST ON SATURDAY EVENING PUSHING A COLD FRONT FARTHER SOUTH INTO SOUTHWESTERN KANSAS ON SATURDAY AFTERNOON AND EVENING. THE MODELS DIFFER A BIT ON TIMING OF THE COLD FRONT INTO THE CENTRAL FA WITH THE WRF THE FASTEST AND HAS IT THROUGH DODGE CITY AROUND NOON WHILE THE GFS HAS IT THROUGH AROUND 5 TO 7 PM. WILL GO ABOUT MIDDLE OF THE ROAD FOR NOW. WILL KEEP POPS OF 20 TO 40 PERCENT GOING. THE OUTLOOK FOR ANY SEVERE THUNDERSTORMS LOOKS SMALL AS MUCH OF THE UPPER JET AND DYNAMICS STAYS NORTH OF THE REGION. THE MAIN THREAT WOULD BE AREAS OF HEAVY RAINFALL AND LIGHTNING. FOR TONIGHT LOOK FOR MOSTLY CLEAR SKIES EAST AND PARTLY TO MOSTLY CLOUDY SKIES WEST THIS EVENING. OVERNIGHT LOWS WILL AGAIN BE MILD WITH SOUTH WINDS OF 10 TO 20 MPH EXCEPT FAR NORTHWEST FA NEAR THE TROUGH. LOWS SHOULD RANGE FROM AROUND 70 FAR WEST TO THE MID 70S EAST. ON FRIDAY SOUTH WINDS INCREASE TO 20 TO 30 MPH WITH MOSTLY SUNNY SKIES AND HIGHS AROUND 100. FOR FRIDAY NIGHT THE COLD FRONT SHOULD BE JUST NORTH OF THE FA WITH SOUTH WINDS AND LOWS IN THE LOW TO MID 70S. ON SATURDAY AS MORE CLOUDS INCREASE WITH THE COLD FRONT AND SOME STORMS BREAK OUT IN THE AFTERNOON, OUR HIGH TEMPS SHOULD RANGE FROM THE UPPER 80S NORTH TO THE MID 90S SOUTH AHEAD OF THE COLD FRONT. DAYS 3-7... MEDIUM RANGE MODELS GENERALLY AGREE INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUING TO TRACK EAST ACROSS THE GREAT LAKES REGION SUNDAY. A PROJECTED STALLED ATTENDANT COLD FRONT JUST ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS PANHANDLE...IS EXPECTED TO BEGIN EDGING SLOWLY BACK TO THE NORTH ACROSS SOUTHWEST KANSAS LATE SUNDAY. THE GFS AND ECMWF ALSO HINT AT A H5 VORT MAX LIFTING NORTHEAST ACROSS THE WESTERN HIGH PLAINS DURING THIS GENERAL TIME FRAME SUNDAY. COMBINED WITH INCREASED LOW LEVEL CONVERGENCE IN ASSOCIATION WITH THE FRONTAL BOUNDARY, THIS WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO PORTIONS OF CENTRAL AND WESTERN KANSAS. HOWEVER, A WEAKER FLOW ALOFT WILL REMAIN WHICH COULD LIMIT POTENTIAL CONVECTION. AS A RESULT OF THIS AND THE UNCERTAINTY OF TIMING AND POSITIONING OF THE FRONT, WILL RETAIN THE 30 POPS CURRENTLY IN PLACE FOR SUNDAY AFTERNOON AND EVENING. UPPER LEVEL RIDGING BUILDING BACK INTO THE CENTRAL PLAINS SHOULD LEAD TO DRIER CONDITIONS RETURNING TO WESTERN KANSAS AS EARLY AS MONDAY AND PREVAILING THROUGH THE MIDDLE OF NEXT WEEK. HIGH TEMPERATURES ARE EXPECTED TO BE FAIRLY SEASONAL SUNDAY AS A COLD FRONT STALLS OUT ACROSS OUR SOUTHERN FRINGE...POSSIBLY JUST INTO OKLAHOMA AND THE TEXAS PANHANDLE. THE GFS AND ECMWF SHOW H85 TEMPERATURES RANGING FROM THE LOW 20S(C) ACROSS NORTHERN PORTIONS OF THE CWA TO THE MID 20S(C) SOUTH. IN ADDITION, INCREASED CLOUDINESS IN RELATION TO THE FRONTAL BOUNDARY COULD POTENTIALLY HINDER CLIMBING TEMPERATURES. SO, SHOULD EXPECT HIGHS FROM THE UPPER 80S(F) TO THE LOWER 90S(F) ON SUNDAY. A GRADUAL WARMING TREND IS EXPECTED NEXT WEEK AS UPPER LEVEL RIDGING BEGINS TO BUILD BACK INTO THE REGION. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && .AVIATION... A LEE SIDE TROUGH OF LOW PRESSURE NEAR THE COLORADO BORDER WILL EDGE NORTHEAST INTO EXTREME WESTERN KANSAS TONIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ALONG AND JUST AHEAD OF THE TROUGH...PRIMARILY WEST OF A KHYS TO KDDC LINE. OUTSIDE OF ANY POTENTIAL CONVECTION, VFR CONDITIONS CAN BE EXPECTED THROUGH LATE FRIDAY MORNING. WINDS WILL SUBSIDE 10 TO 20KT OVERNIGHT WITH WINDS INCREASING 20 TO 30KT AGAIN BY MID DAY FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 99 73 91 / 0 0 10 30 GCK 73 101 72 90 / 20 20 20 30 EHA 72 99 71 89 / 20 20 20 30 LBL 73 100 73 90 / 0 0 10 30 HYS 75 102 75 88 / 30 20 30 30 P28 76 99 76 96 / 0 0 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/32
Hazardous weather outlook, Jul 22, 4:57 AM CDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU JUL 22 2010 KSZ046-064>066-076>081-085>090-231145- RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>045-061>063-074-075-084-231145- TREGO-ELLIS-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-STANTON-GRANT- MORTON- 457 AM CDT THU JUL 22 2010 /357 AM MDT THU JUL 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT AND THEN AGAIN FRIDAY AFTERNOON AND EARLY FRIDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY NIGHT. THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 22, 6:06 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT THU JUL 22 2010
KSZ043-044-222345-
LANE-SCOTT-
606 PM CDT THU JUL 22 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES...
AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SCOTT STATE LAKE...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN NORTHERN SCOTT AND NORTHWESTERN LANE COUNTIES...
INCLUDING THE CITY OF SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3860 10063 3838 10112 3869 10113 3870 10112
3870 10066
TIME...MOT...LOC 2306Z 228DEG 13KT 3867 10089
WRIGHTLocal storm report, Jul 22, 6:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUL 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 11 NNW SCOTT CITY 38.63N 100.99W
07/22/2010 E1.00 INCH SCOTT KS TRAINED SPOTTER
THE HAIL WAS MOSTLY NICKEL SIZE WITH A FEW LARGER STONES.
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:27 PM CDT | Areal Flood Warning | DDC | Scott | 6 hr |
| Jul 22, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jul 22, 8:49 PM CDT | Special Weather Statement | DDC | Hamilton | 41 min |
| Jul 22, 9:59 PM CDT | Areal Flood Warning | DDC | Hamilton, Kearny | 5 hr |
| Jul 23, 5:46 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Stanton | 44 min |
| Jul 23, 6:35 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny, Stanton | 55 min |
| Jul 23, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.